Winter Weather, Perry
- When
- January 20, 6:00 PM CST to January 21, 1:00 AM CST
- Where
- Perry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.707, -89.824 (the zone’s center; the record gives no point)
A few hours of light freezing rain coated most exposed surfaces with a thin glaze. Ground temperatures remained just above freezing, keeping most paved surfaces wet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A few hours of light freezing rain coated most exposed surfaces with a thin glaze. Ground temperatures remained just above freezing, keeping most paved surfaces wet. However, bridges and overpasses became icy. Wooden decks and exposed metal and glass surfaces became icy. The icing was mostly from the Perryville area north. A warm front extended from a surface low pressure center over southwest Arkansas northeast across western Kentucky. Areas of light freezing rain occurred north and northwest of the warm front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 20, 5:32 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CST FRI JAN 20 2012
.UPDATE...
UPDATED FOR 00Z AVIATION FORECAST DISCUSSION.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
A FREEZING PCPN EVENT IS LIKELY TONIGHT ACROSS PARTS OF THE NRN HALF
OF THE REGION.
COPIUS CLOUD COVER AND ERLY WINDS HELPED TO KEEP TEMPS LOWER THAN
FORECAST TODAY IN THE NRN HALF OF THE PAH FCST AREA. THIS SHOULD
HELP TO MAINTAIN AN ATMOSPHERIC PROFILE OVERNIGHT FOR A FREEZING
PCPN EVENT. WARM AIR ALOFT WILL PRECLUDE SNOW...BUT WITH
SATURATION BELOW 800/850 MB...FREEZING DRIZZLE/LIGHT FREEZING RAIN
IS EXPECTED NORTH OF A LINE FROM ADVANCE MO TO HENDERSON AND
OWENSBORO KY TONIGHT AS A MID LEVEL SHTWV MOVES EWD ACROSS THE
AREA AND PROVIDES SUBTLE LIFT. NAM12/SREF DATA...INCLUDING
PROBABILITIES OF PCPN TYPE...WERE FAVORED FOR THIS EVENT. IT
APPEARS THAT THE HIGHEST ACCUMULATIONS WILL BE ALONG AND NORTH OF
INTERSTATE 64. WITH LOWER TEMPS EXPECTED IN SRN IL VS. SWRN
IND...THERE MAY BE A BULLSEYE OF MAX ICE ACCUMULATIONS THERE...AND
THEREFORE THE GREATER TRAVEL HAZARD. UNDER A TENTH OF AN INCH OF
FREEZING PCPN IS EXPECTED. PAVEMENT TEMPS IN SRN IL/SWRN IND ARE
CURRENTLY HOVERING IN THE MID TO UPPER 30S AND WILL TEND TO GO DOWN
FROM THERE. ELEVATED SURFACES WILL BE THE FIRST TO ICE UP. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THE AFOREMENTIONED AREA FROM
04Z-11Z.
MEANWHILE...AN INDUCED SFC LOW PRESSURE AREA IS EXPECTED TO MOVE
ACROSS THE PENNYRILE REGION THIS EVENING. THIS SHOULD CAUSE A
NON-DIURNAL TREND IN OVERNIGHT TEMPS IN THE SRN PENNYRILE REGION.
RAIN WILL BE WIDESPREAD IN WRN KY...WITH POCKETS OF MODERATE RAIN
AND POSSIBLY SOME ISOLD TSTMS MIXED IN...ESPECIALLY IN THE
PENNYRILE REGION.
AFTER 14Z OR SO SAT...THE ENTIRE REGION WILL BE PCPN FREE WITH
REDUCED CLOUDS AS SFC HIGH PRESSURE MOVES IN...AND BRIEF MID LEVEL
RIDGING OCCURS. EXPECT RETURN FLOW TO GET RE-ESTABLISHED SUNDAY
AHEAD OF THE NEXT SYSTEM...TRIGGERING A SIGNIFICANT WARMUP. SWRLY
FLOW ALOFT SHOULD RESULT IN INCREASED CLOUDS AND A SLIGHT CHANCE OF
MEASURABLE RAINFALL.
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
GFS AND ECMWF SHOW A STRONG LOW PRESSURE SYSTEM MOVING ACROSS THE
SOUTHERN GREAT LAKES REGION SUNDAY NIGHT...DRAGGING A COLD FRONT
ACROSS THE REGION. THIS WILL PROVIDE GOOD CHANCES OF SHOWERS AND
SOME THUNDERSTORMS ACROSS THE PAH FORECAST AREA. BOTH MODELS
INDICATE SOME DECENT QPF ACROSS THE REGION...IN THE QUARTER TO HALF
INCH RANGE...SO INCREASED POPS TO HIGH CHANCE WEST TO LIKELY
EAST...AND ALSO INCREASED QPF FOR THIS TIME PERIOD.
THINGS SHOULD QUICKLY DRY OUT ON MONDAY AS THE FRONT MOVES QUICKLY
EAST AND HIGH PRESSURE BUILDS ACROSS THE CENTRAL AND SOUTHEAST
UNTIED STATES. TEMPERATURES SHOULD REMAIN MILD FOR THE BEGINNING OF
THE WORK WEEK. CONDITIONS SHOULD REMAIN DRY INTO TUESDAY NIGHT.
ECMWF AND GFS ARE IN GOOD AGREEMENT BRINGING LOW PRESSURE OVER EAST
TEXAS BY 00Z THURSDAY. GFS BRINGS MORE SIGNIFICANT MOISTURE MUCH
FARTHER NORTH FASTER...GIVING THE ENTIRE FA A CHANCE OF PRECIP ON
WEDNESDAY. ECMWF HOLDS OFF ANY SIGNIFICANT PRECIP UNTIL WEDNESDAY
NIGHT. BOTH MODELS KEEP WIDESPREAD PRECIP ACROSS THE REGION INTO AT
LEAST THURSDAY. KEPT POPS IN THE CHANCE CATEGORY WEDNESDAY INTO
THURSDAY...WITH SLIGHT CHANCE POPS THURSDAY NIGHT INTO FRIDAY. AT
THIS POINT...TEMPERATURES LOOK LIKE THEY WILL REMAIN MILD ENOUGH TO
KEEP THE PRECIP AS ALL RAIN.
&&
.AVIATION...
LIGHT PRECIPITATION HAS QUICKLY FORMED LATE THIS AFTERNOON AND IS
ALREADY IMPACTING MOST IF NOT ALL OF THE TAF SITES ALREADY. LIGHT
RAIN/DRIZZLE WILL CONTINUE FOR MUCH OF THE EVENING WITH MVFR CIGS
AND VSBYS...WITH IFR CIGS POSSIBLE. PRECIPITATION WILL COME TO AN
END FROM WEST TO EAST LATER TONIGHT/EARLY SATURDAY MORNING.
HOWEVER...SFC TEMPS WILL LIKELY DROP INTO THE LOWER 30S BEFORE THE
PRECIP COMES TO AN END AT KEVV/KOWB...THEREFORE A PERIOD OF FREEZING
RAIN/DRIZZLE WILL BE POSSIBLE. BY 13Z SAT...ANY PRECIPITATION SHOULD
BE EAST OF ALL THE TAF SITES. MVFR CIGS WILL REMAIN FOR THE REST OF
THE DAY ON SATURDAY...BUT SOME CLEARING MAY BE POSSIBLE BY 00Z
SUNDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 5 AM CST
SATURDAY FOR MOZ076-086-087.
IL...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 5 AM CST
SATURDAY FOR ILZ075>078-080>089.
IN...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 5 AM CST
SATURDAY FOR INZ081-082-085>088.
&&
SHORT TERM...DB
LONG TERM....RST
AVIATION...CWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 507 PM CST FRI JAN 20 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 507 PM CST FRI JAN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY FOR LIGHT FREEZING PRECIPITATION IS IN EFFECT NORTH OF A LINE FROM ADVANCE MISSOURI TO HENDERSON AND OWENSBORO KENTUCKY...FROM 10 PM CDT TO 5 AM CDT. PLEASE SEE THE ADVISORY PRODUCT FOR DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...PRIMARILY FOR THE EASTERN PURCHASE AREA AND THE PENNYRILE REGION OF WESTERN KENTUCKY. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED AHEAD OF A VIGOROUS LOW PRESSURE SYSTEM AND COLD FRONT ON SUNDAY NIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND POSSIBLY EVEN A TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356216.